Diagnosis and management of immediate hypersensitivity reactions to cephalosporins

Min Hye Kim, Jong Myung Lee

Research output: Contribution to journalArticlepeer-review

31 Scopus citations

Abstract

Cephalosporins can cause a range of hypersensitivity reactions, including IgE-mediated, immediate reactions. Cephalosporin allergy has been reported with use of a specific cephalosporin, as a cross-reaction between different cephalosporins or as a cross-reaction to other β-lactam antibiotics. Unlike penicillins, the exact allergenic determinants of cephalosporins are less well understood and thus, standardized diagnostic skin testing is not available. Nevertheless, skin testing with diluted solutions of cephalosporins can be valuable in confirming IgE-mediated hypersensitivity reactions. In vitro tests are in development using recent technological advances and can be used as complementary tests. However, they are not commonly used because of their reduced sensitivity and limited availability. In selected cases of inconclusive results in both skin tests and IgE assays, a graded challenge or induction of drug tolerance with the implicated cephalosporin should be performed.

Original languageEnglish
Pages (from-to)485-495
Number of pages11
JournalAllergy, Asthma and Immunology Research
Volume6
Issue number6
DOIs
StatePublished - 2014

Keywords

  • Cephalosporins
  • Cross-reactions
  • Diagnosis
  • Immediate hypersensitivity
  • Management

Fingerprint

Dive into the research topics of 'Diagnosis and management of immediate hypersensitivity reactions to cephalosporins'. Together they form a unique fingerprint.

Cite this